Severe Airway Edema Following Calcium Hydroxylapatite (CaHA) Injection Augmentation.
Ear, nose, & throat journal
pni; santa monica; california; Humans; Female; Aged; Durapatite; Vocal Cord Paralysis; Calcium; Biocompatible Materials; Calcium, Dietary; Dysphonia; Edema
This case study presents an abnormal complication after routine injection augmentation using calcium hydroxylapatite (CaHA) vocal fold filler in-office on a 73-year-old female. The patient presented initially with severe dysphonia, hypophonia, and a past surgical history of total thyroidectomy, bilateral neck dissection, and a right lateral neck dissection for history of metastatic papillary thyroid carcinoma. She also had a past medical history of hypothyroidism. Post-injection of CaHA, the patient developed severe laryngeal edema, limited vocal cord mobility, obliteration of the pyriform, and a significantly reduced airway aperture requiring intensive care monitoring. Although uncommon, injectable fillers can result in complications which can be severe. Careful technique, the volume of injectate, and hypersensitivity should be considered in reducing complications following injection augmentation. There are multiple injection techniques to consider. The most direct approach is with direct laryngoscopy to allow for visualization of glottic incompetence. A smaller slotted laryngoscope can be considered for vocal fold injection as an alternative and without endotracheal intubation. Although these techniques allow for injection, real-time assessment of vocal fold closure is done in an awake patient. Therefore, laryngeal injection can be considered via percutaneous, per-oral, and trans-nasal approaches.
Neurosciences (Brain & Spine)
Borrelli, Michela; Nasrollahi, Tasha; Raskin, Jonathan; Khan, Sana; and Mehdizadeh, Omid B, "Severe Airway Edema Following Calcium Hydroxylapatite (CaHA) Injection Augmentation." (2022). Articles, Abstracts, and Reports. 6611.